Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • September 1, 2011

    Serious allergic reactions have been reported with use of asenapine, according to a FDA safety communication released today. Since the drug's approval in August 2009 through September 2010, 52 cases of Type I hypersensitivity reactions have been reported to the agency’s Adverse Event Reporting System.

    Type I hypersensitivity reactions are severe and can include anaphylaxis, angioedema, hypotension, tachycardia, swollen tongue, difficulty breathing, wheezing, or rash. These signs and symptoms are consistent with the reactions reported in the 52 cases and several cases reported multiple hypersensitivity reactions occurring at the same time. In addition, some reactions occurred after the first dose of the drug.

    Of the 52 cases, symptoms resolved following discontinuation of asenapine in 15 patients, 2 had reappearance of symptoms upon reintroduction of the drug, 19 resulted in hospitalization or emergency department visits, and therapeutic interventions were needed in 7 cases.

    FDA advises that health providers be aware of the risk of hypersensitivity reactions with asenapine and counsel patients who are receiving the drug about how to recognize the signs and symptoms of a serious allergic reaction. The Contraindications, Warnings and Precautions, Adverse Reactions, and Patient Counseling Information sections of the drug label have been revised to include information about this risk.

  • September 1, 2011

    FDA has updated the labeling for zoledronic acid to better educate health providers about the risk of renal failure with this agent. The revised label states that zoledronic acid is contraindicated in patients with a creatinine clearance < 35 mL/min or in those with evidence of acute renal impairment. In addition, the label recommends that health providers screen patients before administering zoledronic acid to identify at-risk patients and monitor renal function in patients who are receiving the drug. At-risk patients include those with underlying moderate-to-severe renal impairment, use of nephrotoxic or diuretic medications at the same time as zoledronic acid, or severe dehydration occurring before or after zoledronic acid is given.

    This labeling change was prompted by new reports of renal adverse events in patients receiving zoledronic acid. In January 2009, a FDA postmarketing safety review identified 5 deaths from acute renal failure, and the Warning and Precautions section of the label was updated in March 2009. An additional 11 cases of fatal acute renal failure and 9 cases of renal injury requiring dialysis after zoledronic acid infusion have been reported to the Agency's Adverse Event Reporting System.

    The current changes were only made to the Reclast label and not to the label of zoledronic acid marketed under the trade name Zometa; renal toxicity is already addressed in the Warnings and Precautions section of this medication.

  • August 31, 2011

    FDA is alerting health providers that repackaged intravitreal injections of bevacizumab have caused a cluster of serious eye infections in the Miami area. The Florida Department of Health notified FDA of Streptococcus endophthalmitis infections in 3 clinics following intravitreal injection of repackaged bevacizumab. FDA is currently aware of at least 12 patients from at least 3 clinics who had an eye infection, with some patients losing all remaining vision in the infected eye as a result of the endophthalmitis.

    The source of the infection has been traced back to a single pharmacy in Hollywood, FL, that repackaged bevacizumab from sterile injectable 100 mg/4 mL, single-use, preservative-free vials into individual 1 mL single-use syringes and then distributed these syringes to multiple eye clinics.

    FDA is reminding health providers that repackaging sterile drugs without proper aseptic technique can compromise product sterility, potentially putting patients at risk for microbial infections. In addition, health providers should ensure that all drug products are obtained from appropriate, reliable sources and are properly administered.

  • August 29, 2011

    FDA announced that H&P Industries, a manufacturer of OTC drug products, has initiated a voluntary recall of all lots of Povidone Iodine Swabsticks, Povidone Iodine Prep Solutions, Povidone Iodine Scrub Solutions, and Povidone Iodine Prep Gel (all lots beginning with 8J-8M, 9A-9M, 0A-0M, 1A-1C). The swabsticks are packaged in individual packets of 1 or 3 swabs, and the Prep Solution, Scrub Solution, and Prep Gel are sold in bottles.

    The recall was requested by FDA because the manufacturer did not have in place a system for microbial testing at the time of release, did not have a system for testing of incoming components, and did not have procedures designed and established to prevent objectionable microorganisms in these drug products. Extensive testing by H&P Industries did not find contamination in these products, and the manufacturer has received no reports of adverse events or contamination attributed to these products.

    These products were distributed nationwide to consumers.

  • August 24, 2011

    FDA has released a drug safety communication informing health providers and patients that doses of citalopram above 40 mg/d can cause dose-dependent QT interval prolongation, which may result in abnormal heart rhythms, including torsades de pointes. Patients taking citalopram 20 mg, 40 mg, and 60 mg had individually corrected QT interval prolongations of 8.5, 12.6, and 18.5 milliseconds, respectively, according to postmarketing reports.

    Based on these data, FDA has determined that doses of citalopram above 40 mg/d should no longer be used. Patients at particular risk for this adverse event include those with underlying heart disease, hypomagnesemia, or hypokalemia. In addition, the drug should not be used in patients with congenital long QT syndrome.

    The labeling of citalopram is being updated to reflect this new safety warning and maximum dosing recommendation.

    Patients currently receiving doses of citalopram greater than 40 mg/d should be encouraged to contact their provider immediately to discuss changing the dose. In addition, patients should be counseled to report immediately any symptoms such as irregular heart beat, shortness of breath, dizziness, or fainting. Providers should consider more frequent electrocardiogram monitoring for patients with underlying heart conditions and for those on concomitant medications that prolong the QT interval.

Pages